Magazine

My Lariam dreams

  • 18 August 2015
  • From the section Magazine
Mosquito Image copyright SPL

There's been a call for the British Army to stop using a controversial anti-malaria drug, mefloquine - best known under the tradename Lariam. The Ministry of Defence and the NHS insist it's safe but some can suffer unnerving effects.

Savings from some temp jobs, living off a low-cost diet of baked beans for a year and the newfound ability to rack up a fat overdraft meant that by the summer of 1998 - at the end of my first year at university - I had enough money to make a month long holiday to Tanzania with a couple of former school friends.

Ahead of our trip we all bought our mosquito nets and sun cream and each visited the surgery to get the requisite jabs from the nurse.

Because the malaria risk was deemed to be high in the part of east Africa where we were visiting, all of us were also prescribed anti-malarial drugs.

Our previous trips to the tropics had involved taking a daily pair of proguanil tablets with couple of chloroquine tablets each week. But for Tanzania, the doctor explained that the mosquito parasites were apparently resistant to these anti-malarials so instead I would be prescribed mefloquine.

He mentioned the potential side effects but we didn't dwell on them.

We started taking the Lariam tablets a couple of weeks before flying out to Dar es Salaam and none of us noticed anything unusual.

We loved Tanzania and Zanzibar. We climbed Kilimanjaro, hung out on beaches, and kidded ourselves that we were immersing ourselves in the culture too.

Image copyright SPL
Image caption Most people who take Lariam do not suffer bad dreams

But soon every Thursday morning (we took the weekly pill on a Wednesday) was spent swapping stories about the hilarious, vivid, crazy - almost hallucinogenic - mefloquine-infused dreams we'd experienced the night before.

At least it was entertaining for two of the three of us who were affected - I felt rather sorry for my mate who was missing out on all the fun. And there was even a bit of sleepwalking and talking in my sleep for good measure.

Our dreams were lucid and odd. People turning into safari animals and inanimate objects transmogrifying into living, real people. At times dreams blurred into being awake.

Anyway, our month in Africa was soon through, we touched back down in the UK and the dull reality of summer temp work kicked in.

And for me, so did the darker side effects of mefloquine. We had taken it only for six weeks and were required to take another few weeks after returning home.

A long summer holiday as a student ought to be the days-of-your-life stuff - a time not to have any stress and for living without a care in the world.

But anxiety crept in to my life - feelings of foreboding and inexplicable nervousness about doing anything in public. The vivid and entertaining dreams felt long gone.

I landed another temp job quite quickly, but managed a single morning in the office before returning home sick. I didn't go back to work that summer.

In fact I barely left the house over the next few weeks. I was mildly paranoid and I was depressed. And it wasn't immediately obvious why.

There were terrible mood swings and feelings of utter helplessness over the following weeks. I was lucky to have supportive friends and family around me.

Eventually I went back to the doctor who I urged to look at the side effects - this was, of course, before the days of being able to use the internet to do heaps of self-diagnosis and share scare stories. The GP told asked whether I'd ever suffered from depression, which I hadn't. He told me to stop taking the Lariam immediately.

Gradually the side effects seemed to subside. And after a further six weeks or so, I had got back to college and got back to life as before. It was such a relief.

Subscribe to the BBC News Magazine's email newsletter to get articles sent to your inbox.

Related Topics